Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 17, 2020, 10:08 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 10:08 PM EDT (02:08 UTC)
- Expired
- Jun 18, 2020, 3:19 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:30 PM EDT | FLASH FLOOD | 1 Wnw Covington City, VA | THREE STREETS WERE FLOODED AND CLOSED DUE TO FLOODING FROM RUNOFF OF HEAVY RAIN, INCLUDING SOUTH CRAIG AVENUE, SOUTH ROYAL AVENUE, AND SOUTH HIGHLAND AVENUE. |
| Jun 17, 11:00 PM EDT | FLASH FLOOD | 3 S Hollins, VA | UP TO A FOOT OF WATER FLOWING OVER VALLEY RIDGE ROAD, AT THE CORNER OF WOODLAND ROAD TO MAGNOLIA STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108
WGUS51 KRNK 180208
FFWRNK
VAC005-580-181000-
/O.NEW.KRNK.FF.W.0025.200618T0208Z-200618T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1008 PM EDT Wed Jun 17 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
The City of Covington in west central Virginia...
Alleghany County in west central Virginia...
* Until 600 AM EDT Thursday.
* At 1007 PM EDT, law enforcement reported several roads closed due
to flash flooding in Covington and Clifton Forge Up to two inches
of rain have already fallen. Flash flooding is ongoing and is
expected to worsen with an additional one to two inches of rain
expected.
HAZARD...Flash flooding caused by showers and thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Covington...
Clifton Forge...
Jordan Mines...
Iron Gate...
Low Moor...
Natural Well...
and Selma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3795 8002 3791 7990 3789 7988 3788 7983
3784 7971 3779 7977 3780 7982 3770 7993
3770 7994 3765 8002 3766 8003 3763 8008
3765 8013 3777 8025 3778 8021 3779 8023
3795 8005
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
PH1 follow-up statement
815
WGUS71 KRNK 180719
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
319 AM EDT Thu Jun 18 2020
VAC005-580-180728-
/O.CAN.KRNK.FF.W.0025.000000T0000Z-200618T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Covington VA-Alleghany VA-
319 AM EDT Thu Jun 18 2020
...THE FLASH FLOOD WARNING FOR
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON
IS CANCELLED...
At 315 AM EDT, Alleghany County dispatch, as well as the city of
Covington, reported no flooding. Heavy rain has ended and flood
waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3795 8002 3791 7990 3789 7988 3788 7983
3784 7971 3779 7977 3780 7982 3770 7993
3770 7994 3765 8002 3766 8003 3763 8008
3765 8013 3777 8025 3778 8021 3779 8023
3795 8005
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 8:42 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 17, 8:42 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 842 PM EDT Wed Jun 17 2020 .SYNOPSIS... Low pressure was nearly stationary over the region. This feature will continue to produce showery weather through the remainder of the week. && .NEAR TERM /THROUGH THURSDAY/... As of 842 PM EDT Wednesday... Made adjustments in temperatures and dewpoints for this evening into Thursday morning, utilizing the latest surface obs,their trends and blended in the NBM. Modified pops and weather with latest radar images and blended in a mixture of pops from the NAM and continuity for tonight. More changes later tonight. As of 400 PM EDT Wednesday... More of the same today and Thursday with on and off showers as a result of the slowly retrograding cutoff low overhead. Overnight Friday and early Thursday may see some lightening of the rain coverage, especially towards southwestern VA. Highest PoPs overnight are expected to be along and north of the I-64 corridor and U.S. 460. Thursday will again have widespread showers, and with a bit warmer environment and modest instability, some convection could form up Thursday afternoon and sound a few claps of thunder. Carvins Cove dam has 2 feet of water flowing over the spillway, which is well within the dam's intended capabilities. Stream and creek flooding has been the most common impact from the rains, and has been concentrated around the City of Roanoke, southern Botetourt and western Bedford (3-5 inches in 48 hours). A few evacuations were reported by the EM in Botetourt. A couple mudslides have been seen in photos on social media. All of the above has been covered by areal flood warnings. Today and tonight's temperatures will be heavily moderated by a broad blanket of clouds, keeping highs and lows in the 60s. Nudged up the temps west of the Blue Ridge for today as obs were running almost 5 degrees warmer than the forecast. Thursday will warm up into the upper 60s and even the 70s for those in the Piedmont. Periods of moderate to heavy rainfall have been streaming into the region from Southside into the Roanoke valley with significant rainfall in a relatively narrow corridor from roughly South Boston up through Roanoke. Models suggest this corridor of rain will become less concentrated this evening although not confident that it will weaken as much as models have forecast. Tendency is for deep convection to develop upstream across the eastern Mid-Atlantic where instability along coast will likely continue to feed re-development of deep convection there. This new convection will then get drawn in and around the cut-off low across our forecast area. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 400 PM EDT Wednesday... Persistent upper low is forecast to meander over the forecast area through the remainder of the week with models slowly trending the center of the system northward with time, and eventually getting kicked out of the region by a northern stream trough along the Canadian border this weekend. Due to the persistent conditions will maintain a mostly cloudy forecast with periodic showers. If there are any peaks of sun, it will likely self destruct into more cover along with the potential for embedded thunderstorms. Models will not be able to handle the specific placement of the precip coverage, thus will use broad paint brush with respect to POPs and QPF. Temperature will likely remain cooler than normal until there can be some sustainable breaks in the overcast. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 415 PM EDT Wednesday... The cutoff low is forecast to gradually weaken and move away from the area Sunday. The question after that is what takes its place. The GFS suggest more troughing for next week as a broad northern stream longwave trough sets up over the eastern CONUS. The ECMWF on the other hand is more optimistic, featuring greater ridging. Either way we should trend warmer just by removing the influence of the cutoff low. The bigger difference would be the magnitude of warming and daily potential for precip. For now will entertain more of a diurnal cycle for precipitation suggesting that most of the activity with the greatest coverage would be during the afternoon and evening hours, or the peak heating part of the day. Will also entertain temperatures back into the 80s. If the ECMWF is correct then areas east of the Blue Ridge could see temperatures in the 90s. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... As of 737 PM EDT Wednesday... Poor flying conditions with areas of convections, low clouds and fog. MVFR conditions with pockets of IFR/LIFR will continue tonight into Thursday. In general, expect ceilings to drop overnight for all sites, and see conditions waffle from MVFR down to LIFR on occasion. Visibilities will largely be driven by any present rainfall and development of fog. Ceilings will improve on Thursday morning into Thursday afternoon. Medium to high confidence in ceilings,visibilities and winds during the taf period. Extended Aviation Discussion... The closed upper low will continue to meander about the central and southern Appalachians through Friday, finally beginning to lift slowly to the north by the weekend. As the low weakens, the threat for prevailing IFR conditions and persistent -RA will begin to decrease. Showers and thunderstorms, with MVFR ceilings and visibilities are expected Saturday into Monday, mainly each afternoon and evening. && .HYDROLOGY... As of 415 PM EDT Wednesday... Persistent rain over the Roanoke River basin has resulted in significant rises along the Roanoke River and its tributaries. The rain band has essentially targeted this basin in part by the stationary nature of the upper low which was centered over north central North Carolina. Until this Low moves (which is only expected to occur at a snails pace) this sort of pattern will likely continue. Similar to a tropical system there is a feeder band north of the Cutoff Low which is connected to a rich moisture source along the coast. The airmass along the coast of VA/NC is very unstable with CAPE above 2000 K/KG, PWATs above 1.50 and thermodynamics supportive of deep convection. Once this deep convection forms it gets turned westward and around the upper Low...converging on the Blue Ridge, but in a narrow corridor. The embedded convective elements have been transient, but due to the high rain rates (near 3 inches an hour) training of these elements overtime have resulted in mountain rainfall. Amounts of 3 to 5 inches have been recorded within the Roanoke River Basin...and based on the forecast pattern to persist...we will likely be dealing with this through Thursday. As the low gains latitude, this rain band may begin to impact parts of the James River Basin. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flash Flood Watch until 2 AM EDT Thursday for VAZ022. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...KK/MBS SHORT TERM...PM LONG TERM...PM AVIATION...KK/VFJ HYDROLOGY...PM
Hazardous weather outlook, Jun 17, 2:53 PM EDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 253 PM EDT Wed Jun 17 2020 VAZ010>020-023-024-032>035-043>047-058-059-WVZ044-507-181900- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Monroe-Eastern Greenbrier- 253 PM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Locally heavy rainfall today may lead to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ022-181900- Roanoke- 253 PM EDT Wed Jun 17 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Locally heavy rainfall today may lead to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-WVZ042-043-508-181900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Mercer-Summers-Western Greenbrier- 253 PM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 6:40 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD SOUTH BOSTON 36.70N 78.90W
06/17/2020 HALIFAX VA EMERGENCY MNGR
HIGH WATER CLOSING BERRY HILL RD.
&&Special weather statement, Jun 17, 7:15 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
715 PM EDT Wed Jun 17 2020
VAZ058-059-180015-
Halifax-Charlotte-
715 PM EDT Wed Jun 17 2020
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND NORTHEASTERN
HALIFAX COUNTIES...
At 715 PM EDT, a strong thunderstorm was located near Redoak, moving
north at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Redoak...
Clover...
Drakes Branch...
and Scottsburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3684 7853 3671 7864 3672 7879 3711 7882
3709 7849 3708 7848
TIME...MOT...LOC 2315Z 183DEG 13KT 3679 7868
KKLocal storm report, Jun 17, 7:20 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM FLOOD 1 SSW CHRISTIANSBURG 37.13N 80.41W
06/17/2020 MONTGOMERY VA 911 CALL CENTER
AT LEAST HALF A DOZEN ROADS WERE SHOWN AS
CLOSED DUE TO FLOODING ACROSS MONTGOMERY
COUNTY ON THE VDOT 511 SITE AND THE WARNING
POINT REPORTED MEADOW CREEK ROAD AND GOLD
RUSH ROAD BOTH CLOSED.
&&
PCLocal storm report, Jun 17, 8:02 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HEAVY RAIN 1 NE SOUTH BOSTON 36.70N 78.89W
06/17/2020 M7.86 INCH HALIFAX VA PUBLIC
24 HOUR RAINFALL TOTAL.
&&Special weather statement, Jun 17, 8:13 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
813 PM EDT Wed Jun 17 2020
VAZ058-059-180045-
Halifax-Charlotte-
813 PM EDT Wed Jun 17 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHARLOTTE AND
NORTHEASTERN HALIFAX COUNTIES...
At 813 PM EDT, a strong thunderstorm was located over Clover. The
storm is nearly stationary.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Redoak...
Clover...
Drakes Branch...
Mt Laurel...
Wylliesburg...
and Saxe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3686 7852 3676 7860 3677 7879 3702 7880
3700 7850
TIME...MOT...LOC 0013Z 184DEG 4KT 3686 7870
BMGLocal storm report, Jun 17, 9:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD HALIFAX 36.77N 78.93W
06/17/2020 HALIFAX VA 911 CALL CENTER
NUMEROUS REPORTS OF ROADS CLOSED IN HALIFAX,
SOUTH BOSTON AND VIRGILINA AREA. OLD GRUBBY,
GRUBBY, COWFOOT, JAMES D HAGAN, AND OLD
CLUSTER SPRINGS ROADS IMPACTED THE MOST.
SEVERAL CLOSURES ALONG US 58/501. HUPPS
MILLS PLAZA ALSO FLOODED OUT ALONG WITH
TREES FLOATING DOWN THE 3207 PHILPOTT RD. AT
DOLLAR GENERAL.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:13 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Jun 17, 8:14 PM EDT | Areal Flood Warning | RNK | Bedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more | 17 hr |
| Jun 17, 9:37 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, City of Covington | 6 hr |
| Jun 18, 12:17 AM EDT | Areal Flood Warning | RNK | Pulaski, Wythe | 6 hr |
| Jun 18, 3:48 AM EDT | Areal Flood Advisory | RNK | Giles | 117 min |
| Jun 18, 3:52 AM EDT | Areal Flood Advisory | RNK | Botetourt | 113 min |
| Jun 18, 4:59 AM EDT | River Flood Warning | RNK | Botetourt | 22 hr |
| Jun 18, 5:52 AM EDT | Areal Flood Warning | RNK | Giles | 6 hr |
| Jun 18, 6:19 AM EDT | River Flood Warning | RNK | Botetourt | 18 hr |
| Jun 18, 6:25 AM EDT | Areal Flood Advisory | RNK | Montgomery | 4 hr |
| Jun 18, 10:17 AM EDT | Areal Flood Advisory | RNK | Bath | 3 hr |
| Jun 18, 11:51 AM EDT | Areal Flood Advisory | RNK | Giles | 5 hr |
| Jun 18, 1:32 PM EDT | Areal Flood Warning | RNK | Bath | 5 hr |
| Jun 18, 4:13 PM EDT | Flash Flood Warning | RNK | Tazewell | 6 hr |
| Jun 18, 4:33 PM EDT | Special Weather Statement | RNK | Tazewell | 27 min |
| Jun 18, 4:45 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Jun 18, 4:51 PM EDT | Flash Flood Warning | RNK | Tazewell | 5 hr |
| Jun 18, 6:25 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell | 2 hr |
| Jun 18, 7:48 PM EDT | Special Weather Statement | RNK | Bedford | 27 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.